What is Known About the Association of Antinuclear Antibodies Development During Treatment with TNF Blockers?

| September 3, 2008
Spread the word.
Email this to someonePrint this pageShare on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Pin on PinterestShare on TumblrBuffer this pageDigg thisFlattr the authorShare on RedditShare on StumbleUponShare on YummlyShare on VK

by Mark Lebwohl, MD

Author: Dr. Mark Lebwohl, MD, is Professor and Chairman, Department of Dermatology, The Mount Sinai School of Medicine, New York, NY. Section Editor: Dr. James Del Rosso, DO, FAOCD, is Dermatology Residency Director, Valley Hospital Medical Center; Clinical Associate Professor (Dermatology), University of Nevada School of Medicine, Las Vegas, Nevada; and Associate Professor (Dermatology), Touro University College of Osteopathic Medicine, Henderson, Nevada.

Antinuclear antibodies (ANAs) are expected to develop in patients treated with tumor necrosis factor-alpha (TNF-alpha) blockers.[1] In the absence of other signs or symptoms of lupus, there is no reason to stop TNF-blocking therapy. Because positive ANAs are expected to develop and their presence ordinarily would not effect the physician’s decision to continue or discontinue those agents, most medical experts surveyed do not check serum for ANAs in patients undergoing therapy with TNF blockers.[2] Recently published guidelines based on a consensus conference of experts on the Medical Advisory Board of the National Psoriasis Foundation do not call for routine monitoring of antinuclear antibodies in patients on TNF-alpha blockers precisely because the absence or presence of antibodies should not affect the decision to use these agents.[3]

In rare instances, lupus has developed in patients treated with TNF-alpha blockers.[4–6] In nearly all of these cases, lupus has not involved the central nervous system or kidneys and has not been life-threatening. Symptoms of lupus have improved or resolved upon discontinuation of the TNF-alpha blocker and treatment with systemic steroids. Conversely,   TNF-alpha blockers have been used to successfully treat lupus.[7,8]

The presence of antinuclear antibodies in the serum of patients treated with TNF-alpha blockers becomes important only if the patient has other criteria for the diagnosis of lupus.

The mnemonic ANTINUCLEAR[9] is a helpful way to remember the criteria for the diagnosis of systemic lupus erythematosus. Four of the following criteria are required to establish the diagnosis:

A ntinuclear antibody
N eurologic disorder—seizures
or psychosis
T hrombocytopenia,
lymphopenia, leukopenia, or
hemolytic anemia;
I mmunologic disorder—
positive lupus erythematosus
cell preparation, anti-double
stranded DNA, anti-Sm
antibodies, or false-positive
test for syphilis
N asopharyngeal or oral ulcers
U rinary abnormalities—
proteinuria or casts;
C utaneous discoid rash
L ight sensitivity
E ffusions—pleuritis or
pericarditis
A rthritis of two or more joints
R ash in malar area.

References
1.        Atzeni F, Turiel M, Capsoni F, Doria A, Meroni P, Sarzi-Puttini P. Autoimmunity and anti-TNF-alpha agents. Ann N Y Acad Sci. 2005;1051:559–569.
2.        Halverstam CP. Practical management and monitoring of psoriasis patients on biologic  therapy: a survey of opinion leaders and practitioners. Psoriasis Forum. 2007;13(2): 4–202.
3.        Lebwohl M, Bagel J, Gelfand JM, et al. From the Medical Board of the National Psoriasis Foundation: monitoring and vaccinations in patients treated with biologics for psoriasis. J Am Acad Dermatol. 2008;58(1):94–105. Epub 2007 Nov 5.
4.        Mañosa M, Domènech E, Marín L, et al. Adalimumab-induced lupus erythematosus in Crohn’s disease patients previously treated with infliximab. Gut. 2008;57(4):559.
5.        Marques M, Magro F, Cardoso H, et al. Infliximab-induced lupus-like syndrome associated with autoimmune hepatitis. Inflamm Bowel Dis. 2008;14(5):723–725.
6.        Shakoor N, Michalska M, Harris CA, Block JA. Drug-induced systemic lupus erythematosus associated with etanercept therapy. Lancet. 2002;359(9306):579–580.
7.        Aringer M, Smolen JS. Tumour necrosis factor and other proinflammatory cytokines in systemic lupus erythematosus: a rationale for therapeutic intervention. Lupus. 2004;13(5):344–347.
8.        Aringer M, Graninger WB, Steiner G, Smolen JS. Safety and efficacy of tumor necrosis factor alpha blockade in systemic lupus erythematosus: an open-label study. Arthritis Rheum. 2004;50(10):3161–3169.
9.        Lebwohl MG. Atlas of the Skin and Systemic Disease. 1st ed. New York, NY: Churchill Livingstone; 1995.

Spread the word.
Email this to someonePrint this pageShare on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Pin on PinterestShare on TumblrBuffer this pageDigg thisFlattr the authorShare on RedditShare on StumbleUponShare on YummlyShare on VK

Tags: , , , , , , , , , , , , , , , , , , ,

Category: 09-2008 (September 2008), Pharmacotherapy, Questions-Challenges-Controversies

Comments are closed.